Heart Disease, Other Symptoms Could Be Sign of Late-onset Fabry

Man in his 50s diagnosed after numerous hospitalizations for cardiac issues

Patricia Inácio, PhD avatar

by Patricia Inácio, PhD |

Share this article:

Share article via email
late-onset Fabry disease | Fabry Disease News | illustration of the heart and lungs

Left ventricular hypertrophy (LVH) — a condition when the walls of the heart’s left pumping chamber (left ventricle) become thickened — accompanied by damages to peripheral nerves and hearing impairments could be signs of late-onset Fabry disease, according to a case report.

“This case serves as a potent reminder to pay meticulous attention to ’red flags’ accompanying LVH,” its authors wrote.

The report, “Late-onset Fabry disease: the cardiac sequela,” was published in the journal BMJ Case Reports.

Fabry disease is caused by mutations in the GLA gene, which has the instructions for making an enzyme called alpha-galactosidase A (alpha-galA). Lack or insufficient activity of alpha-galA leads to the buildup of certain fatty molecules — particularly globotriaosylceramide (Gb3) and globotriaosylsphingosine (lyso-Gb3) — which damage organs.

Recommended Reading
fabry disease symptoms | Fabry Disease News | illustration of mother walking with boy

European Teens Report High Fabry Burden, Not Fully Lessened by ERT

The onset of the disease occurs usually during childhood or early adulthood in classical Fabry, with patients typically developing damages in the heart, kidney, and brain.

Unlike the classical form, late-onset Fabry disease patients don’t develop symptoms until later in life, from ages 30 to 50.

Heart involvement alone is believed to be rare among late-onset Fabry, accounting for about 2% of cases. However, this can often contribute to a delay in Fabry diagnosis.

The case report

In this report, researchers at the Albany Medical Center, New York, describe the case of patient with late-onset Fabry whose initial symptoms were LVH, which makes it harder for the heart to pump blood efficiently.

The patient was in his 50s and had been examined in the hospital by the cardiology team two years before after showing an abnormal swelling in the legs and shortness of breath during physical activity.

He had a 14-year medical history of cardiac disease, upon an early diagnosis of atrial fibrillation, when the heart has an irregular and often abnormally fast heart rate. An echocardiogram to the heart and additional tests conducted at the time showed no signs of alarm, and the patient was followed up by his primary care provider and placed on aspirin.

Seven years ago, he suffered an episode of cardiac arrest, after which he was admitted to the hospital. During hospitalization, he underwent a second cardiac arrest and was submitted to a cardiac catheterization, when a tube (catheter) is inserted in a blood vessel and threaded to the heart.

The exam revealed a narrowing of the mid-right coronary artery (RCA), for which he was treated by placing a small, metal mesh coil with an antiproliferative medication in the blocked artery (called a drug-eluting stent).

Further heart tests showed signs of LVH, and he was initially diagnosed with sarcomeric hypertrophic cardiomyopathy, a condition characterized by thickening (hypertrophy) of the heart’s muscle due to mutations in genes important for its normal function.

He received an implantable cardioverter-defibrillator (ICD) before being discharged from the hospital. An ICD is placed under the skin, where it is connected to the heart. It helps monitor the cardiac rate, and in case of a dangerous heart rhythm, it can deliver electrical signals to correct it.

In the next four years, he developed damages to peripheral nerves (the nerves that send the sensory and motor information from the brain and spinal cord to the rest of the body) and hearing loss following damages to the nerves in the inner ear. He also had constant diarrhea and significantly high levels of protein in his urine.

He was again submitted to the hospital following a heart attack due to a lack of sufficient oxygen. He was examined by a cardiologist, who, after collecting his medical history, asked for further exams to determine the reason for his heart condition.

A biopsy of the heart muscle revealed extensive scarring (fibrosis) and enlarged cellular nuclei. Also, the levels of working alpha-galA activity were severely reduced, 0.001 units per litre (U/L) (normal range 0.074–0.457 U/L), and follow-up genetic analysis confirmed a mutation (c.146 G>C) in the GLA gene.

Although the mutation had not been deemed disease-causing, the clinical symptoms and lab findings led to a Fabry disease diagnosis.

The patient’s cardiac medication was tailored for his condition, and he began enzyme replacement therapy (ERT) with Fabrazyme (agalsidase beta), by Sanofi Genzyme. According to the researchers, his mutation was not amenable to treatment with Galafold (migalastat), an oral chaperone therapy by Amicus Therapeutics that restores the activity of faulty forms of the alpha-galA that carry specific GLA mutations, referred to as “amenable.”

The patient has tolerated the ERT and hasn’t been hospitalized since. He received an upgraded ICD. In the meantime, his sister and niece were also diagnosed with Fabry disease. He’s doing well and continues to be followed for his heart condition.

“This case serves as an excellent reminder that patients with LVH should have a careful evaluation with attention to different systems. If [Fabry disease] is suspected, the current guideline recommends measuring GLA activity in men, followed by GLA sequencing. In women, a genetic test serves as a screening and a confirmatory test as GLA blood levels could be normal,” the researchers wrote.

“In patients with established [Fabry disease], treatment with ERT or chaperone proteins slows or halts cardiac disease progression in early disease,” they concluded.